Alert archive / Arizona / Special Weather Statements in 2016

Special Weather Statement, NWS Tucson, AZ

August 8, 2016Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 8, 2016, 3:55 PM MST for Santa Cruz County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 3:55 PM MST (22:55 UTC)
Expired
Aug 8, 2016, 4:30 PM MST
In force
35 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
2325 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WWUS85 KTWC 082255
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST MON AUG 8 2016
 
AZZ503-507-513-082330-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON-
355 PM MST MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
430 PM MST...

AT 352 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS BETWEEN NOGALES AND SONOITA...MOVING NORTHEAST AT
10 TO 15 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH HEAVY RAIN AND SMALL HAIL.

LOCATIONS IMPACTED INCLUDE...
RIO RICO...PATAGONIA...PATAGONIA LAKE...KINO SPRINGS...
ELGIN AND SONOITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3142 11095 3165 11079 3168 11048 3133 11066
      3133 11084
TIME...MOT...LOC 2252Z 222DEG 17KT 3148 11074 

$$

MEYER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:45 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 8, 2:45 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
245 PM MST MON AUG 8 2016

.SYNOPSIS...A few thunderstorms around the area again this afternoon
along with above average temperatures. The big story this week is
the increasing potential for heavy rain and possible flash flooding.
A deep tropical surge of moisture is expected across the region
Tuesday and Wednesday from moisture associated with Tropical Storm
Javier. This will not only result in a significant increase in the
coverage of showers and thunderstorms late Tuesday into Thursday,
but increase the possibility for heavy rainfall.

&&
.DISCUSSION...The upper pattern is currently defined by an upper
high in NE Sonora/NW Chihuahua/SW New Mexico this morning with a
larger scale upper trough along the west coast. In addition...
Tropical Storm Javier, which will play a major role in our weather
this week, is positioned just south of the tip of the Baja.

The NHC places it track up the western side of the Baja the next
couple of days, up to the Baja Spur, then stalls out. Given the weak
shear environment and warmer waters it is moving over, it should
continue to intensify over the next 24 hours, but still remain below
hurricane thresholds. Once this feature stalls...the lower levels
separate out and slowly drift west. Regardless, it is not the
Tropical Storm itself that is the concern, but the deep moisture
loosely associated with this system advecting into Southeast Arizona
over the next several days. The first sign of this moisture surge
will come about Tuesday morning up the Gulf and spill into the lower
deserts of SW AZ. More pronounced moisture push will move into the
rest of the area Tuesday night and Wednesday with PW values ranging
between 1.75 and 2.00 inches.

So...we will have plenty of moisture to work with which is one major
ingredient for the potential for heavy rain/flash flooding. The big
issue though is to determine the location and strength of any other
feature that will aid storm development. An upper disturbance in
phase with Tropical Storm Javier on the periphery of the upper high
is expected to rotate around the high and move into Southeast Arizona
Tuesday night and Wednesday. This will be the main feature our
moisture will have to work with. Given the current models...this is
still expected to move into our area...but my confidence is moderate
that this will occur...believing that it is possible it will shear
out and only clip the extreme SE corner of AZ and impact more of SW
New Mexico. If this does occur, this will likely mean a lower
rainfall potential for our entire CWA. The only caveat is the upper
dynamics ahead of the upper trough along the west coast. The current
forecast pinpoints the best lift Tuesday night in central Arizona
that will result in heavy rain there. If the upper high shifts over,
like I fear...this filed will shift closer to our CWA and thus
increase the threat of heavy rain but this time to the W and NW of
Tucson. In any event, the majority of ensemble members of the SREF
and GEFS still bullish on heavy rain across the forecast area. A
flash flood watch is in effect for all of Southeast Arizona from 5
PM MST Tuesday afternoon until 11 PM MST Wednesday evening.

Impact from this system will wane Thursday morning as it lifts
NE...and especially into the weekend as an upper ridge begins to
establish itself along the west coast. This ridge folds into NW
Arizona this weekend...opening Southeast Arizona up to a NE flow
aloft Sunday and early next week. This would be an active Monsoon
pattern for Tucson.

&&
.AVIATION...Valid through 10/00Z.
Few-sct clouds at 9-11k ft agl west of KTUS and sct-bkn clouds at 7-
9k ft agl from KTUS east thru 09/05z. Clearing skies expected
between 09/05z and 09/17z. Sct-bkn clouds areawide at 6-8k ft agl
aft 09/17z. Isolated to scattered coverage of TSRA/SHRA through
09/04z, mainly east of a KOLS-KTUS-KSOW line. Expect mtn
obscurations and isold MVFR cigs/vsbys. Clouds decreasing and
TSRA/SHRA ending in most areas by 09/06z. Scattered to numerous
TSRA/SHRA will develop on Tuesday across much of southeast Arizona.
Sfc winds generally 10 kts or less outside of TSRA. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
will continue through the evening hours tonight. A strong moisture
increase is then expected across the region Tuesday and Wednesday in
conjunction with the remnants of Tropical Storm Javier which will
result in a significant increase in the coverage of showers and
thunderstorms late Tuesday into Thursday...with the potential for
heavy rain during this period. Much higher relative humidities and
cooler daytime temperatures are also expected through this period. A
drying trend, along with warmer temperatures, is then expected over
the upcoming weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 5 PM MST Tuesday afternoon through 11 PM MST
Wednesday evening for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 8, 3:55 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST MON AUG 8 2016

AZZ503-507-513-082330-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON-
355 PM MST MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
430 PM MST...

AT 352 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS BETWEEN NOGALES AND SONOITA...MOVING NORTHEAST AT
10 TO 15 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH HEAVY RAIN AND SMALL HAIL.

LOCATIONS IMPACTED INCLUDE...
RIO RICO...PATAGONIA...PATAGONIA LAKE...KINO SPRINGS...
ELGIN AND SONOITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3142 11095 3165 11079 3168 11048 3133 11066
      3133 11084
TIME...MOT...LOC 2252Z 222DEG 17KT 3148 11074

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:23 PM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz58 hr

Nearby

Special Weather Statements in Arizona, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.